Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Honolulu, HI

April 14, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 14, 2018, 7:03 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2018, 7:03 AM HST (17:03 UTC)
Expired
Apr 14, 2018, 10:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 33 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 176 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

230 
WGHW50 PHFO 141703
FFWHFO
HIC007-142000-
/O.NEW.PHFO.FF.W.0031.180414T1703Z-180414T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
703 AM HST SAT APR 14 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1000 AM HST

* At 700 AM HST, Kauai Emergency Management Agency reported that 
  Kuhio Highway remains closed due to flooding of Hanalei River near 
  the Hanalei Bridge. Although heavy showers have diminished over 
  interior and northern Kauai and water levels in the Hanalei River 
  have dropped, additional heavy showers and thunderstorms to the 
  east of Kauai may move in during the next couple of hours.

* Locations in the warning include but are not limited to...
  Kilauea, Anahola, Moloaa, Hanalei, Na Pali State Park, Princeville,
  Haena, Kokee State Park, Wainiha, North Fork Wailua Trails and
  Kapaa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1000 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2212 15930 2204 15952
      2211 15974 2216 15971 2223 15956 2221 15951
      2223 15949 2222 15943 2224 15940

$$

Wroe
3 follow-up statements
312 
WGHW70 PHFO 141724
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
724 AM HST SAT APR 14 2018

HIC007-142000-
/O.CON.PHFO.FF.W.0031.000000T0000Z-180414T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
724 AM HST SAT APR 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 722 AM HST...Kauai Emergency Management Agency reported that one 
lane of the Kuhio Highway remains closed due to flooding of Hanalei 
River near the Hanalei Bridge. Although heavy showers have 
diminished over interior and northern Kauai and water levels in the 
Hanalei River have dropped, additional heavy showers and 
thunderstorms to the east of Kauai may move in during the next 
couple of hours.

Locations in the warning include but are not limited to...
Kilauea, Anahola, Moloaa, Hanalei, Na Pali State Park, Princeville,
Haena, Kokee State Park, Wainiha, North Fork Wailua Trails and Kapaa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1000 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2212 15930 2204 15952
      2211 15974 2216 15971 2223 15956 2221 15951
      2223 15949 2222 15943 2224 15940

$$

Wroe
327 
WGHW70 PHFO 141812
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
812 AM HST SAT APR 14 2018

HIC007-142000-
/O.CON.PHFO.FF.W.0031.000000T0000Z-180414T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
812 AM HST SAT APR 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 806 AM HST...a gauge along the Hanalei River shows that water 
levels have dropped, and Kauai Emergency Management Agency reported 
that Kuhio Highway has reopened near the Hanalei Bridge. However, 
heavy showers with rain rates of around 3 inches per hour are 
developing along northern Kauai, and additional heavy showers and 
thunderstorms are approaching Kauai from the east. As a result, the 
Flash Flood Warning remains in effect due to the high potential for 
flooding during the next couple of hours.

Locations in the warning include but are not limited to...
Kilauea, Anahola, Moloaa, Hanalei, Na Pali State Park, Princeville,
Haena, Kokee State Park, Wainiha, North Fork Wailua Trails and Kapaa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1000 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2212 15930 2204 15952
      2211 15974 2216 15971 2223 15956 2221 15951
      2223 15949 2222 15943 2224 15940

$$

Wroe
996 
WGHW70 PHFO 141930
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
930 AM HST SAT APR 14 2018

HIC007-142000-
/O.CON.PHFO.FF.W.0031.000000T0000Z-180414T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
930 AM HST SAT APR 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 927 AM HST...heavy showers and thunderstorms continue to produce 
rain rates of more than 2 inches per hour over northern Kauai. Kauai 
Emergency Management Agency reported flooding along Kuhio Highway 
near Haena Beach Park.

Locations in the warning include but are not limited to...
Kilauea, Anahola, Moloaa, Hanalei, Na Pali State Park, Princeville,
Haena, Kokee State Park, Wainiha, North Fork Wailua Trails and Kapaa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1000 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2212 15930 2204 15952
      2211 15974 2216 15971 2223 15956 2221 15951
      2223 15949 2222 15943 2224 15940

$$

Wroe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 3:53 AM HST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 14, 3:53 AM HST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
353 AM HST Sat Apr 14 2018

.SYNOPSIS...
An upper level low west of the islands combined with enhanced
moisture spreading up from the southeast, will maintain the
threat of flooding into Sunday morning. The upper level low will
move away early next week, but lingering moisture over the islands
will keep the trades somewhat wet. Wind speeds will moderate
somewhat after the weekend with a weaker high passing north of the
area Tuesday.

&&

.DISCUSSION...
Heavy rains and thunderstorms will remain possible through tonight
as an upper low provides instability, and enhanced low level
moisture provides the fuel. A flash flood watch is in effect for
all islands as a threat of heavy showers and thunderstorms remains
for all islands through tonight. Last evening on Oahu, heavy
rains brought flash flooding to the eastern half of the island
with the highest rainfall totals of 5.31 and 4.94 inches and
Maunawili and Waimanalo, respectively.

Fresh trade winds will remain intact through the weekend, focusing
the heavy showers and thunderstorms over windward areas, but the
instability from the upper trough will allow these showers to
reach leeward areas of the smaller islands as well. On the Big
Island, windward areas will see similar weather with bouts of
heavy showers and isolated thunderstorms, while the leeward slopes
and coasts will see most clouds, showers, and possible
thunderstorms in the afternoon.

The low begins to move away Sunday, and weak ridging will rebuild
over the islands. This should hold through the middle of next
week. However, lingering moisture will continue to keep trades
somewhat wet, although with more subdued rain intensities. The
models disagree somewhat about how much moisture will be available
for trade wind showers, with the ECMWF trying a little harder to
advect drier air back over the islands. There are no strong
signals in the model trends right now, though.

A strong high will pass about 1200 miles due N of the islands
today, which will ramp the trades back up to windy levels over
the weekend. This high will continue eastward and weaken into next
week. A weaker high will pass farther N of the islands Monday
night and Tuesday, with trades at breezy to locally windy levels.
After that, the trades should moderate a bit as a subtropical
ridge is left behind N of the islands through the middle of next
week.

&&

.AVIATION...
Strong and gusty trade winds will persist through tonight.
Abundant moisture and unstable atmospheric conditions are
allowing heavy showers and isolated thunderstorms to develop
across much of the state early this morning. Expect widespread
and persistent MVFR conditions over most windward sections
through this evening. In addition, brief MVFR/IFR conditions are
possible near thunderstorms.

AIRMET Sierra remains in effect for mountain obscuration on
Kauai, Oahu, Molokai, Maui, and the windward Big Island. These
conditions may persist through this evening for most of these
islands. In addition, AIRMET Tango remains in effect for low-
level turbulence leeward of the higher terrain on all islands.
This AIRMET will likely remain in place most of this weekend,
since the low-level trade wind flow will be strong for the next
few days. Finally, we are mentioning the potential for icing in
the layered clouds above the freezing level.

&&

.MARINE...
With trade winds on the increase and an incoming large northwest
swell, a Small Craft Advisory (SCA) has been posted to cover all
waters through most of the weekend.

The new northwest swell is expected to peak this morning,
producing surf at the low-end warning level along north and west
facing shores through the day. Therefore, a High Surf Warning is
now in effect for most north and west facing shores through
tonight. The swell will subside through Monday. A small north
swell is expected mid-week with a moderate northwest swell
building Thursday night. As trade winds strengthen this weekend,
surf along east facing shores is expected to reach advisory level
as well, and an HSA will likely be issued. The elevated east-side
surf is expected to persist into the first half of next week. Surf
will remain small along south facing shores, but new swells from
the southern hemisphere will produce a modest increase starting as
early as Sunday.

Isolated thunderstorms are likely over coastal waters this morning.

See the Collaborative Surf Discussion for additional details on
surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaii islands.

High Surf Warning until 6 AM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala.

High Surf Advisory until 6 AM HST Sunday for Big Island North
and East.

Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

Morrison/Ballard...Discussion
Houston...Aviation
Marine...Kinel

In the hours before

Special weather statement, Apr 14, 2:13 AM HST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Honolulu HI
213 AM HST SAT APR 14 2018

HIZ002>004-141315-
Kauai Windward-Kauai Leeward-Kauai Mountains-
213 AM HST SAT APR 14 2018

...A STRONG THUNDERSTORM WILL AFFECT KAUAI IN KAUAI COUNTY...

At 212 AM HST, a strong thunderstorm was located 6 miles southeast of
Poipu, or 11 miles south of Lihue, moving west at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lihue, Kalaheo, Kekaha, Hanapepe, Omao, Koloa, Poipu, Lawai, Waimea,
Mana, Barking Sands, Kaumakani, Pakala Village, Eleele, Puhi and
Waimea Canyon State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2195 15935 2188 15943 2188 15947 2189 15951
      2188 15953 2189 15956 2191 15960 2189 15961
      2196 15967 2199 15977 2206 15974
TIME...MOT...LOC 1212Z 106DEG 18KT 2182 15938

Morrison

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:39 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 13, 6:23 PM HSTAreal Flood AdvisoryHFOHawaii80 min
Apr 13, 6:31 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 13, 7:37 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 13, 8:11 PM HSTSpecial Weather StatementHFOHonolulu49 min
Apr 13, 8:45 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 13, 8:47 PM HSTSpecial Marine WarningHFO58 min
Apr 13, 9:38 PM HSTSpecial Marine WarningHFO27 min
Apr 14, 1:06 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Apr 14, 2:13 AM HSTSpecial Weather StatementHFOKauai62 min
Apr 14, 3:21 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Apr 14, 3:31 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao12 hr
Apr 14, 4:15 AM HSTFlash Flood WarningHFOKauai3 hr
Apr 14, 9:57 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.